Q: I read with interest your column regarding Stevens-Johnson syndrome (SJS). My brother was diagnosed with gout and given allopurinol. Within two weeks, he had a horrific reaction and was hospitalized in a burn unit.
He developed toxic epidermal necrolysis (TEN) and lost all of his skin. The drug also burned all of his internal organs.
After eight weeks of devastating treatments and agony, he passed away at age 63, leaving a son, daughter-in-law, 3-year-old twin grandsons, his sister and many, many friends. He was a great person and loved by all.
The SJS Foundation website (sjsupport.org) describes this problem. People should be warned about this possible reaction. My brother's doctor never told him about any symptoms to watch for, and it killed him.
A: We are so sorry to learn of your brother's tragic death. Drug-induced skin complications like SJS or TEN are rare but can be life-threatening.
The prescribing information cautions: "ALLOPURINOL SHOULD BE DISCONTINUED AT THE FIRST APPEARANCE OF SKIN RASH." Immediately stopping the drug is the first step in treating this condition in which the skin and mucous membranes blister and slough off, leaving the person vulnerable to infection.
Other medications that can trigger serious skin reactions include antibiotics such as the sulfa drug co-trimoxazole (a combination of trimethoprim and sulfamethoxazole), antiseizure drugs such as carbamazepine, phenytoin, phenobarbital, valproic acid and lamotrigine, as well as pain relievers like ibuprofen and naproxen.
Q: I've been taking Ambien off and on for years to help me sleep. It always worked like a charm.
The past few weeks, I have had trouble falling asleep, though. This morning at 4 a.m., I was still wide awake and realized that my prescription had been switched to generic zolpidem. This generic is not working.
I always thought generics were just as good as brands, but now I have second thoughts. Ambien will cost me more than $200 for 30 pills. What can I do?
A: We have heard from hundreds of visitors to our website about concerns with a variety of generic drugs. Many people have reported similar problems with some generic versions of Ambien (zolpidem).
Certain generic products do work properly. We would stick with the manufacturer of zolpidem that works for you.
Q: I have a friend who was told she probably got her kidney stones from taking vitamin C and calcium supplements. There isn't a daily vitamin supplement out there that doesn't contain one or the other, if not both. What's the story on this?
A. The story is complicated, because the studies have given contradictory results. Calcium supplements appear to increase the risk of kidney stones (American Journal of Clinical Nutrition, July 2011).
Some people make more kidney stone-forming oxalate after large doses (2,000 mg) of vitamin C (Journal of Nutrition, July 1, 2005). The amount you would get from a multivitamin, however, is not likely to cause problems.
In their column, Joe and Teresa Graedon answer letters from readers. Send questions to them via peoplespharmacy.com.
Several medications may cause fatal skin reaction
Trouble with generic drugs; and the link between kidney stones, vitamin C and calcium
Allopurinol (Zyloprim) 300mg tab (Photo Researchers photo)
We've upgraded our reader commenting system. Learn more about the new features.
Los Angeles Times welcomes civil dialogue about our stories; you must register with the site to participate. We filter comments for language and adherence to our Terms of Service, but not for factual accuracy. By commenting, you agree to these legal terms. Please flag inappropriate comments.
Having technical problems? Check here for guidance.